Hail, Pennington
- When
- August 26, 11:52 AM MST
- Where
- Pennington County, 4 mi NE of Rockerville
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.001, -103.303
A supercell thunderstorm developed over the eastern slopes of the central Black Hills and moved south-southeast onto the adjacent plains and into northeastern Fall River County before weakening over western Oglala Lakota County. The storm produced hail larger than golf balls along its track.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over the eastern slopes of the central Black Hills and moved south-southeast onto the adjacent plains and into northeastern Fall River County before weakening over western Oglala Lakota County. The storm produced hail larger than golf balls along its track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 10:58 AM MST, 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1158 AM MDT Sat Aug 26 2017 .DISCUSSION...(Today Through Friday) Issued at 348 AM MDT Sat Aug 26 2017 Broad upper ridging is strengthening across the SW quadrant of the CONUS with northwest flow aloft across the northern Great Plains. Surface analysis shows weak low pressure over central WY which will be the focus for storms development today. Surface obs also showing fog across the Pine Ridge reservation through central SD. Today...low clouds and fog will lift through mid morning. Surface low over Wyoming will slide eastward into western SD this afternoon...also drawing in cooler air from MT. Good theta e advection ahead of the low over the SD plains along with a weak upper wave crossing the area will trigger storm development mostly across western SD. MLCAPE values will be weak to moderate with values reaching 1000-1800 J/kg. However deep shear will be much better today with bulk shear reaching 35-50kt...so strong to severe storms are expected this afternoon and evening. The best chances will be ahead of the surface low over the western SD plains. PWATs will be 150% of normal so some locally heavy rainfall will also be possible. Drier air will push in behind the surface low this evening with storms moving east of the area. Upper ridging will build across the northern Plains Sunday with strong surface high centered over the Dakotas. Dry weather is expected through at least the first half of the next week. Highs will be in the 80s to low 90s daily. Active zonal flow is then progged to move into the region for the second half of the work week bringing back some chances for showers and thunderstorms. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1156 AM MDT Sat Aug 26 2017 Another round of thunderstorms expected this afternoon, esp from the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds possible in TS. VFR conditions expected late tonight as thunderstorms push to the east. Some thunder may linger in south central SD into early Sunday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 602 AM MDT Sat Aug 26 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms today. Severe thunderstorms will be possible with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-271300- Northern Campbell-Southern Campbell-Western Crook-Weston- 602 AM MDT Sat Aug 26 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity JC
Special Weather Statement National Weather Service Rapid City SD 1223 PM MDT SAT AUG 26 2017 SDZ024-026-028-072-261915- Northern Black Hills SD-Central Black Hills SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 1223 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON COUNTIES UNTIL 115 PM MDT... At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm over Nemo, or 13 miles northwest of Rapid City, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Rapid City, Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake. This Includes Interstate 90 in South Dakota between Mile Markers 43 and 58. LAT...LON 4418 10359 4429 10350 4419 10317 4401 10328 TIME...MOT...LOC 1823Z 299DEG 11KT 4419 10347 Rudge
The Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
11 hail. Local standard time, as filed.
Hail covered the ground.
Hail covered the ground.
The spotter also estimated 40-50 mph wind gusts.
A second wave of hail fell for ten minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709915, 709925, 712466, 709926, 709916, 709921, 709922, 709924, 709987, 709990, 712429.